Published: 1 October 2020
Authors: Andrea S. Gershon, MD Rachel E. McGihon, MPH Deva Thiruchelvam, MSc Teresa To, PhD Robert Wu, MDChaim M. Bell, MD Shawn D. Aaron, MD The Canadian Respiratory Research Network
Source: This abstract has been sourced from NZ Respiratory Research Review Issue 186
Patients admitted to the hospital with COPD are commonly managed with inhaled short-acting bronchodilators, sometimes in lieu of the long-acting bronchodilators they take as outpatients. If held on admission, these long-acting inhalers should be re-initiated upon discharge; however, health-care transitions sometimes result in unintentional discontinuation.
What is the risk of unintentional discontinuation of long-acting muscarinic antagonist (LAMA) and long-acting beta-agonist and inhaled corticosteroid (LABA-ICS) combination medications following hospital discharge in older adults with COPD?
A retrospective cohort study was conducted by using health administrative data from 2004 to 2016 from Ontario, Canada. Adults with COPD aged ≥ 66 years who had filled prescriptions for a LAMA or LABA-ICS continuously for ≥ 1 year were included. Log-binomial regression models were used to determine risk of medication discontinuation following hospitalization in each medication cohort.
Of the 27,613 hospitalization discharges included in this study, medications were discontinued 1,466 times. Among 78,953 patients with COPD continuously taking a LAMA or LABA-ICS, those hospitalized had a higher risk of having medications being discontinued than those who remained in the community (adjusted risk ratios of 1.50 [95% CI, 1.34-1.67; P < .001] and 1.62 [95% CI, 1.39, 1.90; P < .001] for LAMA and LABA-ICS, respectively). Crude rates of discontinuation for people taking LAMAs were 5.2% in the hospitalization group and 3.3% in the community group; for people taking LABA-ICS, these rates were 5.5% in the hospitalization group and 3.1% in the community group.
In an observational study of highly compliant patients with COPD, hospitalization was associated with an increased risk of long-acting inhaler discontinuation. These Results suggest a likely larger discontinuation problem among less adherent patients and should be confirmed and quantified in a prospective cohort of patients with COPD and average compliance. Quality improvement efforts should focus on safe transitions and patient medication reconciliation following discharge.
NZ Respiratory Research Review Issue 186